PROMO: $50 Off & Free 2-Day Shipping | Use Code SAVE50
You’ve copied the code! You can apply it during checkout.

Can Creatine Cause Acne? We Examine the Science

A muscular man scoops creatine into his shaker before going to the gym, but wonders whether creatine can cause acne.

 

If you have acne-prone skin, it’s important to know exactly what triggers you to break out. From the foods you eat to the products in your skincare routine, you’ve likely researched every ingredient to make sure it’s safe for your skin. But what about creatine?

If you’re interested in fitness, you may take supplements to enhance your physical performance, and these supplements might include a substance called creatine. But are those supplements contributing to your acne-riddled skin? Can creatine cause acne?

Read on to learn more about creatine and whether any evidence links it to acne.

What Is Creatine?

Before we answer the question, “Can creatine cause acne?” we first need an overview of what creatine is.

Our muscles naturally contain creatine. It’s the substance that helps our muscles produce energy during heavy lifting or high-intensity exercise. Have a physically demanding job? Like to pump iron after work? Creatine makes it possible.

Creatine is also available as a supplement, and adding it to your exercise routine can help you work your muscles harder without getting injured.  

Like amino acids, creatine helps the body build protein, which is essential for packing on muscle. The majority of your body’s creatine — 95% — is stored in your muscles. The remaining 5% is stored in your brain, blood, tissues, and (for men) testes.

Creatine is produced by your organs, including your kidneys and liver, but most of the creatine in your body comes from food — especially red meat and seafood.

While creatine is not an essential nutrient, creatine supplements are helpful for athletes, bodybuilders, and other active people. Creatine is also important for people who choose not to consume meat, like vegans and vegetarians.

Can Creatine Cause Acne?

Whether you take creatine to offset your dietary choices or to increase your bench presses, there’s an important question for the breakout-prone: “Can creatine cause acne?”

Creatine supplements can dehydrate you, and when you combine that with a strenuous workout, an acne breakout could be next. So, it’s possible that dehydration is the real cause of your acne breakout, though creatine supplements may contribute.

Counteract dehydration by drinking plenty of water throughout the day, especially during your workout. As a general rule, drink enough water while exercising to double the amount lost. Hydrating supplements that contain electrolytes can also help.

While there is no proven link between creatine and acne, it’s better to be safe than sorry. And regardless of the state of your skin, drinking a little more water to offset your workout is a good idea for your overall health.

Infographic: Can Creatine Cause Acne? We Examine the Science

Is Your Workout the Problem?

So, can creatine cause acne? Maybe not, but if you’re taking creatine, you’re probably working out frequently — and the problem could be your workout itself.

Buyers of creatine supplements often love working up a good sweat. If you spend hours sweating and wiping your face with the same towel you’ve thrown on the floor, odds are you’re going to pick up some bacteria. This bacteria mixed with sweat, dirt, debris, skin cells, and excess oil can lead to a nasty breakout.

Here are a few tips to avoid workout-induced acne:

  1. Wash your face before your workout to remove all cosmetic products.
  2. Practice good hygiene during your workout. Avoid touching your face, and keep your towel off the floor.
  3. Clean off shared equipment before using it to remove bacteria.
  4. If you exercise outside, use a non-comedogenic, oil-free sunscreen. 
  5. Shower and wash your face as soon as possible after your workout.

Some studies have proven exercise can actually help acne. But this depends on how well you keep your skin clean, especially after your workouts.

Can Creatine Cause Acne? Our Conclusion

So, can creatine cause acne? Since there is no conclusive link between acne and creatine, the answer is probably no.

If there’s any product or substance you suspect could be contributing to your acne, consider taking a break from it. Remember, everyone’s skin is different. What works for someone else may not work for you, and vice versa.

If you notice an increase in your acne when taking creatine, make sure you’re practicing good workout-related hygiene. You might also consider the other ingredients in your creatine supplements, protein powders, or preworkouts. Certain common additives, including whey, sugar, and artificial sweeteners, are known to exacerbate acne breakouts.

Older Post
Newer Post
Something went wrong, please contact us!

SPECIAL PROMO: $50 Off & Free 2-Day Shipping | SAVE50

Shopping cart

Subtotal:
Shipping: FREE
Estimated Total: $